Successful Therapy of Paediatric Ethylene Glycol Poisoning: A Case Report and Annual Survey by a Regional Poison Centre

Acta Paediatr. 2007 Mar;96(3):461-3. doi: 10.1111/j.1651-2227.2007.00115.x.

Abstract

Severe poisoning with ethylene glycol, often used as antifreeze, is a rare, life-threatening event. Neurological symptoms are accompanied by metabolic acidosis with elevated anion gap and osmotic gap. We report on a 7-year-old boy suffering from severe ethylene glycol intoxication. Early diagnosis based on typical clinical signs and rapid initiation of specific therapy with ethanol resulted in complete and rapid recovery without haemodialysis becoming necessary. While one laboratory initially had not been able to detect ethylene glycol in the patient's blood, an ethylene glycol serum level of 3900 mg/L was measured by a second laboratory, the highest value ever reported in the scientific literature for paediatric cases. Ethylene glycol poisoning is verified by quantitative glycol analysis in serum, but only few laboratories are able to perform this investigation in emergency cases. Therefore, in the beginning diagnosis has to be based on patient's history and clinical signs. Every substantial suspicion of ethylene glycol poisoning has to be treated with an antidote (fomepizole or ethanol) immediately.

Conclusion: Ethylene glycol poisoning is rare in the paediatric age group in our series of glycol poisonings. One should keep in mind, that early diagnosis and treatment due to clinical signs is important and haemodialysis usually is not necessary.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Antidotes / therapeutic use
  • Child
  • Ethanol / therapeutic use
  • Ethylene Glycol / poisoning*
  • Humans
  • Male
  • Poison Control Centers
  • Poisoning / diagnosis
  • Poisoning / therapy

Substances

  • Antidotes
  • Ethanol
  • Ethylene Glycol